Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 42, NWS Salt Lake City, UT

August 12, 2017Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2017, 9:03 PM MDT for Washington County, Utah. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 9:03 PM MDT (03:03 UTC)
Expired
Aug 12, 2017, 11:00 PM MDT
In force
117 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WGUS55 KSLC 130303
FFWSLC
UTC053-130500-
/O.NEW.KSLC.FF.W.0042.170813T0303Z-170813T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
903 PM MDT SAT AUG 12 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Washington County in southwestern Utah...

* Until 1100 PM MDT

* At 901 PM MDT, Doppler radar indicated thunderstorms had produced 
  rainfall of approximately 1 inch since 8 pm over Hildale and the 
  drainages above Hildale. 

* Some locations that will experience flooding include Hildale and
  Colorado City, including along Short Creek and the washes that feed
  into Short Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3705 11290 3700 11293 3700 11310 3709 11294
      3708 11290

$$

MPS
2 follow-up statements
791 
WGUS75 KSLC 130403
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1003 PM MDT SAT AUG 12 2017

UTC053-130500-
/O.CON.KSLC.FF.W.0042.000000T0000Z-170813T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
1003 PM MDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...

Although rainfall has ended across the area, heavy runoff and flash 
flooding likely continues along Short Creek through Hildale and the 
drainages above Hildale. 

Some locations that will experience flooding include Hildale and
Colorado City, including along Short Creek and the washes that feed
into Short Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3705 11290 3700 11293 3700 11310 3709 11294
      3708 11290

$$

MPS
999 
WGUS75 KSLC 130451
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1051 PM MDT SAT AUG 12 2017

UTC053-130501-
/O.EXP.KSLC.FF.W.0042.000000T0000Z-170813T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
1051 PM MDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY WILL
EXPIRE AT 1100 PM MDT...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3705 11290 3700 11293 3700 11310 3709 11294
      3708 11290

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:43 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 3:43 PM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
343 PM MDT Sat Aug 12 2017

.SYNOPSIS...Moisture will remain in place across Utah today. A
drier airmass will start working into the area from the west
Sunday. A cold front will move into northern Utah Monday then
gradually across the state through midweek.

&&

.SHORT TERM (THROUGH 00Z Tue)...A low amplitude mid level ridge
remains centered over UT this afternoon downstream of a short wave
trof moving into the western Great Basin.

Deep moisture plus some modest jet support brought scattered to
numerous tstms to most of central and southern UT this aftn with a
few cells becoming strong and a number of them generating heavy
rainfall.

The upstream wave will cross the CWA overnight keeping the threat
of convection going tonight. The focus looks to shift northward
during the night with storms lasting into early Sunday over the
nern 1/2 of the CWA.

Drier westerlies are forecast for tomorrow behind this wave but
there should be enough lingering moisture for tstm development
over the mtns and east.

The flow quickly backs around to swly again by Mon as a deeper
trof moves into the PacNW states and nrn Rockies. This flow
continues to bring drier air into the CWA and expect a continued
downward trend to the convection.

This trof is fairly deep and is forecast to send a fairly strong
cold front (for this time of year) into the nrn CWA late Mon with
a band of convective showers along it. South winds ahead of this
front could approach advisory levels across the wrn valleys.

.LONG TERM (After 00Z Tuesday)...The upper level trough digging
southward through the Great Basin will bring a cold front through
northwest Utah late Monday into early Tuesday. Global models are
advertising this cold front to push through Utah from the
northwest with a good amount of moisture associated with it,
pointing to better chances for northern Utah including the Wasatch
Front to see rain showers through Tuesday morning. Timing of this
front differs slightly between models, the GFS and NAM
specifically, from Monday afternoon through midnight Tuesday.
Temperatures associated with this look to be much cooler than we
have been used to. Lowered daytime highs on Tuesday to the low
80s, which happened to be towards the middle ground of guidance.

As the trough swings through Utah, a secondary wave enters Utah
and southwest Wyoming on Wednesday with another push of moisture
for most of Utah, although a less than favorable precipitation
producer, chances are less. By Thursday a much drier air mass
filters in further limiting instability and convection over most
of Utah.

Models are in pretty decent agreement through Friday before the
GFS remains mostly zonal in flow pattern and the ECMWF introduces
the ridge poking in from the southeast. Both models hint at
another surge of moisture from the south, but timing and just how
far north that push makes its way into Utah is not clear.

&&

.AVIATION...Northwest winds in place at the KSLC terminal this
afternoon and are expected to shift back to the southeast between
01z and 03z this evening. Isolated showers and thunderstorms
developing across northern Utah this afternoon and evening have a
20 percent chance of generating erratic outflow winds to the
terminal through 03z.

&&

.FIRE WEATHER...Moisture in place this afternoon will linger
tonight along with scattered showers and thunderstorms, gradually
diminishing overnight. A drier airmass will begin to spread into
western Utah Sunday with a continued drying trend Monday. A cold
front will begin to move into northwest Utah Monday afternoon and
gradually push through the entire district by Tuesday night. Winds
ahead of the front will become gusty on Monday and combined with
falling RH, could bring critical fire weather conditions to the
west central and southwestern valleys where fuels are cured. The
cold front will bring a cooler airmass to the district with higher
RH and could be accompanied by a band of showers across the
north, and a few thunderstorms across the northeast Tuesday
afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Monday afternoon through Monday evening
     for UTZ497.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Wilensky
LONG TERM/AVIATION...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 12, 12:48 PM MDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1248 PM MDT Sat Aug 12 2017

UTZ001>016-019>021-517-518-WYZ021-131300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1248 PM MDT Sat Aug 12 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across much of
the outlook area through tonight. The storms will be most numerous
across the southern outlook area with some producing locally
heavy rainfall and associated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm coverage will decrease Sunday into Tuesday with
drier air moving into the region. Gusty southwest winds will
develop Monday ahead of a cold front. Hazardous fire weather
conditions will be possible Monday across the western valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 12, 3:52 PM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
352 PM MDT SAT AUG 12 2017

UTZ009-011-122230-
Western Uinta Basin UT-Western Uinta Mountains UT-
352 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUCHESNE COUNTY
UNTIL 430 PM MDT...

At 352 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 18 miles west of Whiterocks...moving east at 10
mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Cedarview and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4046 11040 4063 11036 4062 10997 4032 10998
TIME...MOT...LOC 2152Z 280DEG 10KT 4054 11028

CRK
Special weather statement, Aug 12, 3:54 PM MDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
354 PM MDT SAT AUG 12 2017

UTZ020-021-122245-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
354 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN AND EAST
CENTRAL KANE COUNTIES UNTIL 445 PM MDT...

At 354 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles southwest of Halls Crossing, or 48 miles
northeast of Page...moving southeast at 20 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Glen Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3719 11060 3715 11069 3729 11090 3744 11078
      3739 11066 3738 11069 3731 11069 3730 11065
      3726 11064 3730 11044 3723 11028 3721 11030
      3723 11031 3708 11045 3721 11054 3707 11056
TIME...MOT...LOC 2154Z 299DEG 20KT 3732 11076

CRK
Special weather statement, Aug 12, 4:20 PM MDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
420 PM MDT SAT AUG 12 2017

UTZ005-122300-
Great Salt Lake Desert and Mountains UT-
420 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX ELDER COUNTY
UNTIL 500 PM MDT...

At 419 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 16 miles southeast of Park Valley, or 24 miles
southwest of Snowville...moving southeast at 20 mph.

Penny to nickel size hail and wind gusts of 40 to 55 mph will be
possible.

Locations impacted include...
Locomotive Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

If on or near the northwestern portion of the Great Salt Lake, get
out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 4166 11318 4182 11307 4176 11256 4145 11276
TIME...MOT...LOC 2219Z 296DEG 16KT 4172 11304

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:29 PM MDTSpecial Weather StatementSLCCache31 min
Aug 13, 2:38 PM MDTRed Flag WarningSLCWashington29 hr
Aug 13, 2:42 PM MDTSpecial Weather StatementSLCSalt Lake33 min
Aug 13, 3:12 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Aug 13, 3:24 PM MDTSpecial Weather StatementSLCSalt Lake36 min
Aug 13, 4:34 PM MDTSpecial Weather StatementSLCCarbon26 min
Aug 13, 5:03 PM MDTSpecial Weather StatementSLCCarbon27 min

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.